Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Elko, NV

August 1, 2021

NWS Elko, NV issued this special weather statement at Aug 1, 2021, 5:35 PM PDT. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 5:35 PM PDT (00:35 UTC)
Expired
Aug 1, 2021, 6:00 PM PDT
In force
25 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 173 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WWUS85 KLKN 020035
SPSLKN

Special Weather Statement
National Weather Service Elko NV
535 PM PDT Sun Aug 1 2021
 
NVZ033-035-039-020100-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
535 PM PDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE AND
SOUTH CENTRAL ELKO COUNTIES UNTIL 600 PM PDT...

At 534 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Cherry Creek, moving northeast at 10 mph.

Dime size hail and wind gusts 35 to 45 mph will be possible with 
this storm.

Locations impacted include...
Currie and Lages Junction including US 93. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3993 11509 4015 11530 4053 11483 4007 11430
TIME...MOT...LOC 0034Z 231DEG 10KT 4012 11504 

$$

DP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 1, 1:23 PM PDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 1, 1:23 PM PDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Elko NV
123 PM PDT Sun Aug 1 2021

.SYNOPSIS...Showers and thunderstorms are expected again today
with some showers producing locally moderate to heavy rainfall at
times. A cooling trend continues, with high temperatures in the
70s and 80s this evening. More showers and thunderstorms in
eastern Nevada on Monday afternoon, but conditions generally dry
out with a warming trend beginning.

&&

.SHORT TERM...Today through Tuesday.

Moisture continues to be prevalent across the region as model
agreement sees upper-level ridging extend the closed upper-level
high to the north and allow for southerly flow to advect moisture
up to us. Look for widespread shower and thunderstorm activity to
once again be present this afternoon and evening with the
moisture. Activity could edge slightly more towards the severe
side as SPC places portions of the eastern Nevada border under the
marginal risk for today where potential gusty winds and small
hail could occur this afternoon. Latest models look to agree as
they place decent CAPE values as clear west as Eureka county with
small bands of wind shear present over White Pine county.
Meanwhile, the heavier moisture will continue to bring pockets of
moderate to heavy rain around the region continuing the threat for
flash flooding. A Flash Flood watch continues for all counties
but Humboldt county until 8 pm tonight. Look for activity to
slowly to taper off in the late evening with a few showers
possibly lingering into the overnight.

For Monday, models see a short-wave trough make its way east from
the California coast. This propagation will in turn dampen the
high and cut of the flow of moisture into our region. Activity
will still be present Monday afternoon, but showers and
thunderstorms will be more concentrated along the eastern Nevada
boarder. The only exception to this will be stray isolated dry
thunderstorms that manage to find a foothold on enough residual
moisture from the activity over the weekend. Tuesday will look to
completely dry us out as models see the upper-level high remain
stationary over our region. Temperatures will warm back up Monday
and Tuesday as we see afternoon temperatures are expected to be
back in the 80s to 90s. Overnight temperatures are expected to
remain in the 50s to 60s.

.LONG TERM...Tuesday night through next Sunday.

High pressure is progged to be centered over southern Nevada
Tuesday night and Wednesday. There is some moisture remaining to
the north along the border with Idaho, and that will lead to
isolated storms north of the I-80 corridor. Otherwise, quiet
weather will persist with highs warming into the mid 90s to low
100s in the north and upper 80s to mid 90s in the central parts of
the forecast area. Quiet conditions will remain during the
overnight with lows in the 50s to maybe the low 60s.

By Thursday the ridge axis gets depressed south and east as an
upper level trough moves across the Oregon/Washington area to the
north. This will bring breezy winds and slightly cooler
temperatures to the region. There could be some fire weather
concerns as wind/RH will be near critical levels. Highs will be in
the 80s and 90s. Look for benign weather over the night with lows
in the 50s and 60s.

Friday through Sunday. West to east flow will keep a lid on
weather. Look for highs in the 80s and 90s and lows in the 50s.

&&

.AVIATION...Showers and thunderstorms will continue into the early
evening. Main threats continue to be heavy rain, reductions to
VSBY and CIGs. Smoke and haze still lingers across northern
sites, but any impacts are expected to be minimal.

&&

.FIRE WEATHER...Latest satellite and radar imagery have already
begun to see the start of activity with cells beginning to spread
along the eastern border of Nevada. Showers and thunderstorms are
expected to produce wetting rains this afternoon and evening
across much of the region, the exception is fire zone 437 where
less moisture resides. Lightning may still occur outside of rain
shafts that could spark fires, but the high humidity values will
limit fire spread. Outside of this look for erratic and gusty
winds to be the norm this afternoon for zones 425, 426, 427, and
470 where recent high resolution models have suggest the potential
for much stronger storms.

Drier air should begin to spread from the west Monday as models
see the monsoonal flow cut off from our region. Activity for
Monday will be more concentrated to 470 and 425, but isolated dry
thunderstorms remain possible in areas where residual moisture
still lingers. Dry conditions look to prevail past Monday with
some potential isolated activity along the eastern Nevada border.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM PDT this evening for Northeastern
Nye County-Northern Elko County-Northern Lander County and
Northern Eureka County-Northwestern Nye County-Ruby Mountains
and East Humboldt Range-South Central Elko County-Southeastern
Elko County-Southern Lander County and Southern Eureka County-
Southwest Elko County-White Pine County.

&&

94/86/86/94

In the hours before

Special weather statement, Aug 1, 3:29 PM PDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Elko NV
329 PM PDT Sun Aug 1 2021

NVZ033-039-012300-
Southeastern Elko County NV-South Central Elko County NV-
329 PM PDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
400 PM PDT...

At 329 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles west of West Wendover, moving north at 30 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
West Wendover and Silver Zone Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4065 11429 4069 11445 4099 11446 4086 11404
      4080 11404
TIME...MOT...LOC 2229Z 201DEG 28KT 4076 11434

86
Special weather statement, Aug 1, 3:30 PM PDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Elko NV
330 PM PDT Sun Aug 1 2021

NVZ031-033-012300-
Southeastern Elko County NV-Northern Elko County NV-
330 PM PDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
400 PM PDT...

At 330 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Montello, moving northeast at 20 mph.

Pea sized hail and wind gusts 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Montello and Nevada Highway 233.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4085 11404 4096 11438 4126 11427 4128 11404
TIME...MOT...LOC 2230Z 246DEG 17KT 4116 11406

87
Local storm report, Aug 1, 3:36 PM PDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
336 PM PDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     FLASH FLOOD      4 NE SOUTH FORK         40.72N 115.70W
07/31/2021                   ELKO               NV   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED 6 TO 12 INCHES OF
            WATER FLOWING ACROSS SR 228. A VEHICLE
            DRIVING ALONG THE ROAD WAS WASHED OFF THE
            ROAD AND PUSHED INTO THE DITCH.

&&

86
Local storm report, Aug 1, 3:58 PM PDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
358 PM PDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      4 SSE SOUTH FORK        40.62N 115.73W
07/31/2021                   ELKO               NV   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED 6 TO 12 INCHES OF
            WATER FLOWING ACROSS LOWER SOUTH FORK ROAD.
            A VEHICLE DRIVING ALONG THE ROAD WAS WASHED
            OFF THE ROAD AND PUSHED INTO THE DITCH. NO
            ONE WAS INJURED.

&&

86
Special weather statement, Aug 1, 5:06 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service Elko NV
506 PM PDT Sun Aug 1 2021

NVZ031-020045-
Northern Elko County NV-
506 PM PDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELKO COUNTY UNTIL
545 PM PDT...

At 506 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Owyhee, moving northeast at 10 mph.

Dime size hail and wind gusts 35 to 45 mph will be possible with
this storm.

Locations impacted include...
Mountain City, Owyhee, Sheep Creek Reservoir and Wilson Rservoir.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4178 11567 4166 11637 4181 11645 4200 11609
      4200 11605
TIME...MOT...LOC 0006Z 246DEG 9KT 4179 11629

DP
Special weather statement, Aug 1, 5:35 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
535 PM PDT Sun Aug 1 2021

NVZ033-035-039-020100-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
535 PM PDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE AND
SOUTH CENTRAL ELKO COUNTIES UNTIL 600 PM PDT...

At 534 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Cherry Creek, moving northeast at 10 mph.

Dime size hail and wind gusts 35 to 45 mph will be possible with
this storm.

Locations impacted include...
Currie and Lages Junction including US 93.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3993 11509 4015 11530 4053 11483 4007 11430
TIME...MOT...LOC 0034Z 231DEG 10KT 4012 11504

DP

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:06 PM PDTSpecial Weather StatementLKN39 min
Aug 1, 6:10 PM PDTAreal Flood AdvisoryLKNElko10 hr
Aug 1, 6:53 PM PDTFlash Flood WarningLKNElko9 hr
Aug 1, 10:39 PM PDTSpecial Weather StatementLKNElko36 min
Aug 2, 4:10 PM PDTSpecial Weather StatementLKN35 min

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.